Alert archive / Pennsylvania / Areal Flood Advisories in 2017
Areal Flood Advisory 196, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Aug 11, 2017, 11:05 PM EDT for 5 counties in Pennsylvania; Sussex County, Warren County, New Jersey. It was in force for 5 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2017, 11:05 PM EDT (03:05 UTC)
- Expired
- Aug 12, 2017, 4:01 AM EDT
- In force
- 5 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Sussex County, NJ, Warren County, NJ, Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 133 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584
WGUS81 KPHI 120305
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
1105 PM EDT FRI AUG 11 2017
NJC037-041-PAC011-025-077-089-095-120700-
/O.NEW.KPHI.FA.Y.0196.170812T0305Z-170812T0700Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Warren NJ-Berks PA-Lehigh PA-Carbon PA-Monroe PA-
Northampton PA-
1105 PM EDT FRI AUG 11 2017
The National Weather Service in Mount Holly NJ has issued a
* Flood Advisory for...
Sussex County in northwestern New Jersey...
Warren County in northwestern New Jersey...
Berks County in eastern Pennsylvania...
Lehigh County in eastern Pennsylvania...
Carbon County in northeastern Pennsylvania...
Monroe County in northeastern Pennsylvania...
Northampton County in eastern Pennsylvania...
* Until 300 AM EDT
* At 1100 PM EDT...Doppler radar indicated heavy rain due to
thunderstorms. This will cause minor flooding in the advisory area.
Up to one inch of rain fell with earlier rainfall and another area
of moderate to heavy rainfall is moving across the area now.
Additional rainfall amounts of one to one and a half inches can be
expected over the next hour or two which could result in minor
flooding. Be alert for ponding and areas of water on roadways and
poor drainage areas.
* Some locations that could experience flooding include...
Allentown, Reading, Easton, Newton, Lehighton, Mount Pocono,
Bethlehem, Hopatcong, Forks, Emmaus, Wyomissing, Northampton, East
Stroudsburg, Hackettstown, Tobyhanna, Bushkill, Wilson, Washington,
Blairstown and Hellertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4120 7437 4092 7465 4091 7476 4071 7497
4042 7549 4045 7553 4014 7587 4049 7643
4057 7602 4065 7598 4074 7576 4091 7599
4101 7573 4109 7577 4112 7564 4123 7554
4125 7513 4115 7515 4108 7503 4136 7469
$$
Robertson3 follow-up statements
420
WGUS81 KPHI 120500
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
100 AM EDT SAT AUG 12 2017
NJC037-041-PAC011-025-077-089-095-120700-
/O.CON.KPHI.FA.Y.0196.000000T0000Z-170812T0700Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Warren NJ-Berks PA-Lehigh PA-Carbon PA-Monroe PA-
Northampton PA-
100 AM EDT SAT AUG 12 2017
...THE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 300 AM EDT FOR
SUSSEX...WARREN...BERKS...LEHIGH...CARBON...MONROE AND NORTHAMPTON
COUNTIES...
At 1256 AM EDT, Doppler radar indicated heavy rain due to
thunderstorms across much of the advised area. This will cause minor
flooding in the advisory area. Up to one inch to two inches of rain
has already fallen in the last couple of hours with additional
rainfall occuring. Be alert for ponding and areas of water on
roadways and poor drainage areas.
Some locations that could experience flooding include...
Allentown, Reading, Easton, Newton, Lehighton, Mount Pocono,
Bethlehem, Hopatcong, Forks, Emmaus, Wyomissing, Northampton, East
Stroudsburg, Hackettstown, Tobyhanna, Bushkill, Wilson, Washington,
Blairstown and Hellertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4120 7437 4092 7465 4091 7476 4071 7497
4042 7549 4045 7553 4014 7587 4049 7643
4057 7602 4065 7598 4074 7576 4091 7599
4101 7573 4109 7577 4112 7564 4123 7554
4125 7513 4115 7515 4108 7503 4136 7469
$$
Robertson956
WGUS81 KPHI 120612
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
212 AM EDT SAT AUG 12 2017
NJC037-041-PAC011-025-077-089-095-120900-
/O.EXT.KPHI.FA.Y.0196.000000T0000Z-170812T0900Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Warren NJ-Berks PA-Lehigh PA-Carbon PA-Monroe PA-
Northampton PA-
212 AM EDT SAT AUG 12 2017
The National Weather Service in Mount Holly NJ has extended the
* Flood Advisory for...
Sussex County in northwestern New Jersey...
Warren County in northwestern New Jersey...
Berks County in eastern Pennsylvania...
Lehigh County in eastern Pennsylvania...
Carbon County in northeastern Pennsylvania...
Monroe County in northeastern Pennsylvania...
Northampton County in eastern Pennsylvania...
* Until 500 AM EDT
* At 210 AM EDT...Doppler radar and automated rain gauges indicate
one to two inches of rain has fallen in the last one to two hours
and could still be causing minor flooding across the are. Be alert
for ponding and areas of water on roadways and poor drainage areas.
* Some locations that could experience flooding include...
Allentown, Reading, Easton, Newton, Lehighton, Mount Pocono,
Bethlehem, Hopatcong, Forks, Emmaus, Wyomissing, Northampton, East
Stroudsburg, Hackettstown, Tobyhanna, Bushkill, Wilson, Washington,
Blairstown and Hellertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4120 7437 4092 7465 4091 7476 4071 7497
4042 7549 4045 7553 4014 7587 4049 7643
4057 7602 4065 7598 4074 7576 4091 7599
4101 7573 4109 7577 4112 7564 4123 7554
4125 7513 4115 7515 4108 7503 4136 7469
$$
Robertson596
WGUS81 KPHI 120801
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
401 AM EDT SAT AUG 12 2017
NJC037-041-PAC011-025-077-089-095-120811-
/O.CAN.KPHI.FA.Y.0196.000000T0000Z-170812T0900Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Warren NJ-Berks PA-Lehigh PA-Carbon PA-Monroe PA-
Northampton PA-
401 AM EDT SAT AUG 12 2017
...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR SUSSEX...WARREN...
BERKS...LEHIGH...CARBON...MONROE AND NORTHAMPTON COUNTIES...
The heavy rain has ended and flood waters are receding, no longer
posing a threat to life or property. Please continue to heed any
road closures.
LAT...LON 4120 7437 4092 7465 4091 7476 4071 7497
4042 7549 4045 7553 4014 7587 4049 7643
4057 7602 4065 7598 4074 7576 4091 7599
4101 7573 4109 7577 4112 7564 4123 7554
4125 7513 4115 7515 4108 7503 4136 7469
$$
RobertsonWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Aug 11, 9:40 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 11, 9:40 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 940 PM EDT Fri Aug 11 2017 .SYNOPSIS... A warm front is forecast to lift into our region from late tonight into Saturday morning. A cold front from the northwest is expected to arrive on Saturday night. Weak high pressure is anticipated to influence our weather on Sunday and Sunday night. Low pressure is forecast to pass of the Middle Atlantic coast on Monday night with another cold front expected on Tuesday night. High pressure should follow for much of the balance of the work week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Latest radar shows two areas of developing convection, one over the middle Susquehana Vly in east-central PA, and the other over eastern MD. Both areas are expected to spread eastward into eastern PA and upper Delmarva, and eventually across NJ. In addition to rain/showers there will likely be some embedded tstms. Thus the latest forecast has higher PoPs spreading east through late evening and overnight. By late tonight the precip should diminish from west to east. With extensive cloud cover the current temps in the upper 60s to mid 70s should not fall much overnight. Previous discussion... A few short waves will move across the region through tonight, helping to maintain showers and some convection going through the overnight hours. Plenty of moisture to tap into a some brief heavy downpours will remain possible. Instability remains limited but the short wave looks to be strong enough to keep some upward motion going and maintaining some convection but looks more isolated than widespread at this juncture. Flow looks to be enough to keep the cells moving but there is the potential for some training to occur with localized flooding a possibility. Temperatures overnight will remain moderate as we have extensive cloud cover across the region. Lows will drop down into the upper 60s to lower 70s across the region with some lower 60s across northwest NJ and the southern Poconos. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... A warm front will slowly lift into the region on Saturday and linger across the area. Some mid-level short waves will travel along the boundary and will be a focus for convective development. SPC has included our entire forecast area in a marginal risk for Saturday with the main threat being damaging winds and hail. There remains some uncertainty as to just how unstable we will become as we may keep cloud cover longer than currently expected which would limit surface instability. With more cloud cover, high temps will not reach quite as high as previously forecast and have nudged them down a degree or two across the region. Still anticipate that highs will make it into the lower 80s across much of the region. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... A cold front is forecast to work its way across our region on Saturday night. We will keep the mention of a chance of showers and thunderstorms, mainly in the evening. The mid level pattern on Sunday is expected to feature ridging over the western states and troughing over the east. A reinforcing short wave is forecast to pass over our region on Tuesday night, with the ridge working its way eastward late in the week. Surface high pressure is anticipated to bring dry weather for Sunday. The guidance continues to vary a bit with the early part of the new week. It now appears as though Monday with be mainly dry in our forecast area as the surface high moves off the New England coast. Weak low pressure may pass to our south on Monday night bringing a chance of showers. We will carry a chance of showers and thunderstorms for Tuesday with the mid level short wave trough approaching from the northwest. It appears as though there is little chance for rain on Wednesday and Thursday as weak high pressure influences Delaware, northeastern Maryland, eastern Pennsylvania and New Jersey. Another mid level trough should begin to drop toward our region from the Great Lakes late in the week. We will mention a chance of showers and thunderstorms for Friday. Temperatures are expected to be seasonable this week, again with the lack of any threat of excessive heat. Highs should be mostly in the 80s with lows mainly in the 60s. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Mainly VFR conditions will continue into this evening. Some showers moving through eastern PA may near KRDG and KABE this afternoon/evening but should only cause a brief drop in visibility and ceilings in heavy showers. Showers will mostly hold off until after 00Z at the remaining terminals. Showers will overspread the region overnight with MVFR/IFR conditions expected. Thunder will remain possible through the overnight hours and into early Saturday but confidence is too low to include in the TAFs at this time. South to southeast winds around 8 to 12 knots this afternoon will become light and variable overnight. Winds will be more south to southwest around 10 knots or less on Saturday. Saturday...Conditions will gradually improve through the day. IFR conditions early will improve to MVFR by around late morning as the showers start to end. Guidance shows that there may be a period of VFR by early afternoon but confidence is low that things will clear out so quickly. Another round of sub-VFR showers and thunderstorms is likely later in the day as a cold front crosses the region. OUTLOOK... Saturday night...A chance of showers and thunderstorms in the evening, otherwise mainly VFR. Sunday through Monday...Mainly VFR. Monday night...Conditions varying between VFR and MVFR with a chance of showers. Tuesday...Mainly VFR with a chance of showers and thunderstorms. Tuesday night and Wednesday...Mainly VFR. && .MARINE... Winds and seas are expected to remain below small craft advisory conditions through Saturday. Seas will start to increase in the southerly flow, rising to around 4 feet. Seas may near 5 feet, especially along the outer edges of the coastal waters toward Saturday evening. Showers and isolated thunderstorms, along with patchy fog, will move into the waters tonight with lowered visibilities expected. OUTLOOK... Sunday through Wednesday...No marine headlines are anticipated. RIP CURRENTS... The risk for the development of dangerous rip currents remains low through the rest of today. With increasing southerly flow across the ocean, seas will rise to around 3 to 4 feet on Saturday. The outlook for Saturday looks like it will be closer to moderate at the NJ shore and low at the Delaware beaches. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Iovino Near Term...AMC/Meola Short Term...Meola Long Term...Iovino Aviation...Iovino/Meola Marine...Iovino/Meola
Hazardous weather outlook, Aug 11, 3:32 PM EDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 332 PM EDT Fri Aug 11 2017 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-121945- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 332 PM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-121945- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 332 PM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-121945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 332 PM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 10:49 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1049 PM EDT FRI AUG 11 2017
PAZ054-060>062-120330-
Lehigh-Northampton-Berks-Carbon-
1049 PM EDT FRI AUG 11 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...LEHIGH...
SOUTHWESTERN CARBON AND WEST CENTRAL NORTHAMPTON COUNTIES...
At 1049 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Snyders to Campbelltown. Movement
was east at 25 mph.
Locations impacted include...
Allentown, Reading, Lehighton, Wyomissing, Northampton, Nazareth,
Palmerton, Kutztown, Jim Thorpe, Hamburg, Slatington, Fleetwood,
Sinking Spring, Laureldale, Womelsdorf, Bath, Wernersville,
Newmanstown, Walnutport and Topton.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Frequent ightning is occurring with this storm. Lightning can strike
10 miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.
LAT...LON 4049 7643 4052 7635 4052 7625 4058 7605
4057 7602 4065 7598 4070 7583 4074 7576
4086 7593 4076 7528 4023 7602 4036 7621
TIME...MOT...LOC 0249Z 274DEG 21KT 4072 7590 4029 7657
RobertsonSpecial weather statement, Aug 11, 10:53 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1053 PM EDT FRI AUG 11 2017
MDZ019-120330-
Talbot-
1053 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TALBOT COUNTY...
At 1052 PM EDT, a strong thunderstorm was located near Breezy Point,
moving northeast at 15 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Frequent ightning is occurring with this storm. Lightning can strike
10 miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.
Locations impacted include...
Talbot, Trappe, St. Michaels, Oxford, Copperville and Tilghman
Island.
LAT...LON 3881 7631 3884 7626 3879 7620 3886 7619
3862 7604 3862 7612 3868 7617 3868 7621
3871 7621 3871 7624 3876 7622 3871 7628
3872 7630 3878 7629 3877 7632 3868 7634
3875 7635
TIME...MOT...LOC 0252Z 246DEG 15KT 3863 7642
RobertsonThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:49 PM EDT | Special Weather Statement | PHI | Berks, Lehigh, Northampton | 41 min |
| Aug 12, 5:00 PM EDT | Special Weather Statement | PHI | Berks | 60 min |
| Aug 12, 5:24 PM EDT | Severe Thunderstorm Warning | PHI | Berks | 51 min |
| Aug 12, 5:39 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Aug 12, 6:18 PM EDT | Special Weather Statement | PHI | Chester | 27 min |
| Aug 12, 7:10 PM EDT | Special Weather Statement | PHI | Chester | 50 min |
Nearby
Areal Flood Advisories in Pennsylvania, 2017Areal Flood Advisories in New Jersey, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.